Kentucky, 2023

Hail and Damaging Winds in Kentucky, September 27, 2023

September 27, 2023 · NWS LMK · 6 events in 3 counties and zones

On the night of September 27th, a warm front stretched east through southern Indiana from a low pressure system that was over southern Illinois. Even though instability was limited from diurnal warming because of cloud cover, enhanced upper forcing caused convection to develop over southern Indiana south of the warm front, and a couple thunderstorms became severe, producing severe winds and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On the night of September 27th, a warm front stretched east through southern Indiana from a low pressure system that was over southern Illinois. Even though instability was limited from diurnal warming because of cloud cover, enhanced upper forcing caused convection to develop over southern Indiana south of the warm front, and a couple thunderstorms became severe, producing severe winds and dropping large hail in a few isolated areas of north central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 27, 7:42 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 27, 7:42 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
942 PM EDT Wed Sep 27 2023

.Forecast Update...
Issued at 937 PM EDT Wed Sep 27 2023

Thunderstorms are developing across the region at this hour in the
proximity of a sfc low over central IL and within a region of 1000
J/kg of DCAPE stretching from St. Louis to Evansville. Storms are
expected to intensify as they shift east into central KY and
southern IN, however storm mode remains a bit uncertain at this
time.

Nocturnal cooling is resulting in some low level CIN developing,
which will likely lead to storms struggling to be sfc rooted through
the night. MUCAPE values range between 500-2000 J/kg, and low level
WAA/moisture transport through the night should help keep at least
1000 J/kg of MUCAPE across the region for the overnight. The KLVX
VAD Wind Profile reveals weak low level southeasterly flow, with
roughly 30 kts of westerly winds aloft. This turning is resulting in
approximately 100 m2/s2 of 0-1 km SRH. We do have a favorable
environment in place for organized convection, and perhaps a few
transient supercell features, though the nocturnal cooling will
likely limit our tornado potential with a low level stable layer.
Even with elevated storms, we could have some large hail and
damaging winds reports through the night.

Though we are seeing some discrete cells across the region, upscale
growth into multi-cluster convection is expected as storm vectors
look to become parallel with the mid-level flow. As the night wears
on, the severe threat should transition to a heavy rain threat, with
the potential for training storms resulting in some localized
flooding issues. Strengthening low level jet and increasing
integrated vapor transport will enhance the risk for excessive
rainfall, especially for central and south-central Kentucky. The 12z
HREF LPMM suggests the worst case scenario for rainfall amounts by
12z Thu, which has a swath of 3-6 inches stretching from Bowling
Green to Campbellsville to Mount Vernon. However, our flash flood
guidance remains fairly high given the abnormally dry (D0)
conditions, with 3 hour FFG around 3 inches, and 6 hour FFG around 4
inches. Only 10-20% of HREF members suggested we'll see more than 4
inches of rain in the Bowling Green to Campbellsville region by 12z
tomorrow. The more likely scenario is to see a swath of 2-3 inches
of rain between the Cumberland Pkwy and the Western Kentucky Pkwy,
with convective rainfall rates likely resulting in localized higher
amounts.

Debated over the need for a Flood Watch going into the overnight,
but given our flash flood guidance values, and the low probabilities
of seeing more than 4 inches of rain over the next 10-12 hours,
opted not to issue a Flood Watch. Will continue to monitor both the
severe and flood potential into the overnight.

Otherwise, the forecast is in great shape, and only adjusted PoPs
slightly to realign with the current trends.

&&

.Short Term...(This evening through Thursday)
Issued at 315 PM EDT Wed Sep 27 2023

==========================================
Key Messages

Strong/Severe Storms Possible This Evening

Heavy Rainfall Threat For Southern
Kentucky Overnight
===========================================

Afternoon satellite imagery and observations reveal partly to mostly
sunny skies across southern Indiana and much of western and north-
central KY.  Mostly cloudy skies were noted out east of the US
27/127 corridor.  Earlier convection has moved off to the east of
the forecast area.  A few scattered showers were noted across the
northeastern Bluegrass area and across our northwest CWA.  27/18Z
surface analysis showed an area of low pressure west of St. Louis
with a warm frontal boundary extending eastward roughly along the I-
64 corridor.  Temperatures across western KY and north-central KY
have warmed into the mid-upper 70s with the 80 degree isotherm out
toward the Natcher Parkway.  Further east, temperatures were lower
due to ongoing cloud cover with readings in the upper 60s to around
70.  Across southern IN, temps were in the upper 60s north of the
warm front, with lower 70s down along the Ohio River. Over the next
few hours, we expect clouds to move out of the eastern areas with
temps warming into the lower-mid 70s.  Out toward the I-65 corridor
and points west, temps should continue to warm into the very low 80s.

For the remainder of the afternoon, convection looks to be rather
isolated across the region.  Satellite and surface analysis reveal
the warm frontal boundary along the I-64 corridor.  So far, we've
seen just a few cells attempting to go up along/north of the
boundary over Dubois/Orange counties and across the northern
Bluegrass region.  Mesoscale analysis shows MLCAPE values less than
500 J/kg with a bit of inhibition still in place given the recent
clouds and earlier rains.  As heating will continue for the next few
hours, along with some weak moisture advection, we should see
instability increase a bit into the late afternoon/evening hours.
Upper level forcing (H7-H5 speed max) is still to our west and will
arrive later.  So overall, the convective threat for the afternoon
looks to be fairly isolated with less than 20% coverage in most
areas.  Temps will fall into the upper 70s by early-mid evening.

Moving into the evening/overnight hours, the mid level speed max
will move eastward through MO into IL/S IN this evening.  This
should result in more synoptic scale forcing for ascent and we
should see an uptick in convective coverage across S IL/WKY/SW IN.
Given shear/instability profiles, we could see some transient
supercellular structures initially.  However, a gradual upscale
growth into a multicellular cluster seems more likely.  Initial
cells may be rooted in the surface layer, but as the evening wears
on, onset of the nocturnal PBL will result in storms becoming more
elevated by mid-late evening.  Even with the elevated storms, some
damaging wind gusts and marginally severe hail within the strongest
cores will be possible.  With the loss of heating, the severe threat
is likely to subside with the threat shifting gears into a heavy
rainfall threat.

By late evening, widespread convection should be in progress across
far southern IN and much of north-central KY.  This activity is
forecast to drop southward into southern KY overnight.  The activity
is likely to slow in forward speed and eventually move very slowly
southward in southern KY.  As storms become parallel to the mid-
level flow, low-level jet increasing from the SW may lead to a heavy
rainfall event across portions of southern KY.  WPC has much of
central KY highlighted in a slight risk of excessive rainfall.
However, HREF and the morning CAM runs were suggesting the heaviest
rainfall occurring in a swath between roughly Bowling Green and
Richmond KY.  PWATs overnight will increase to around 1.5 inches
with deep warm cloud depths.  Those PWATs are about 1-1.5 STD above
normal.  With the potential for training to set up given storms
laying out parallel to the flow and rainfall amounts of 1-2 in/hr,
excessive rainfall looks increasing likely despite the fact that
much of the area was just upgraded to D1 drought status.  As far as
QPF goes, basin averages of 1-3 inches will be possible across much
of central/southern KY.  Isolated localized amounts of 4 inches are
not out of the question in some spots.  With 3-6h FFG values of 2.5-
3.5 inches, not overly confident of widespread flooding
necessitating a Flood Watch.  However, localized flooding of low-
lying and poor drainage areas is possible.  Will continue to monitor
this potential this evening. If a stronger rainfall signal emerges,
a short Flood Watch could be required in subsequent forecasts.
Overnight lows will be in the low-mid 60s.

For Thursday, mostly cloudy conditions are expected across the
region.  The upper level trough axis and associated cold pool will
be over the region.  With some insolation, lapse rates will steepen
and we will likely see scattered showers and a few thunderstorms
develop during the afternoon.  Given the cold temps aloft, some
small hail will be possible with the strongest cores.  However,
severe weather does not appear likely given the weak environmental
shear that is forecast.  Clouds and precip will keep temps down with
highs in the mid-upper 70s.

.Long Term...(Thursday night through Wednesday)
Issued at 303 PM EDT Wed Sep 27 2023

Synopsis...The medium-range portion of the forecast will begin by
featuring the current Great Lakes upper low lifting to the east as
it further weakens while ridging translates from the Plains to the
Mid Mississippi and eventually the Ohio Valleys. By the weekend,
strong amplification will take place as a North Pacific trough
closes into an broad upper low and relocates across the
Intermountain West with the anomalous ridge expanding to the rest
two-thirds of the CONUS. The meridional pattern will resemble an
Omega Block due to weak troughing sliding from the mid-latitudes
down to the Southeast coast. As a result, above-average temperatures
and below-normal precipitation is favored this weekend and most of
next week. Finally, models have started to show a breakdown from the
aforementioned blocking, by probably, late next week as a Pacific NW
longwave trough carries the upper low towards the east.

Model Evaluation/Confidence...There is high confidence in the
synoptic evolution, and the overall forecast, thanks to high model
consensus. It is not until Wednesday or Thursday of next week that
model variability might play a role in timing and intensity of
shortwave energy waves originating from the Intermountain upper low.
In fact, greatest variance between deterministic global guidance
exists in the timing of the upper low ejection to the east and the
structure of the incoming longer wave trough. This could ultimately
impact chances of much needed precipitation late next week.

Thu Night - Friday Night...Cyclonic flow aloft in the wake of the
departing upper low plus sufficient low-level moisture and ML CAPE
could be sufficient for low-topped showers and perhaps a rumble of
thunder Thursday night. However, precipitation chances will be
diminishing during this period and Friday should be a mostly dry day
as the leading edge of the building ridge noses in. There is also a
high probability of reduced visibility due to patchy dense fog
across the forecast area given the wet antecedent conditions,
clearing skies, and mid-level subsidence. Temperatures in the
afternoon will be in the low 80s.

Weekend and Next Week...Patchy dense fog will again be possible
during the weekend, but coverage will be more restricted to river
valleys and protected areas with abundant vegetation. Overall,
expect dry days with increasing temperatures, especially during the
afternoon as readings will be 5-10 degrees above average. The
highest temperature deviations will be located to the west of the
Ohio Valley related to the strongest positive upper height anomalies
and where the EFI depicts + .8-.9 values. Last but not least, recent
rainfall accumulation might not be enough to offset the ongoing
longer-lasting dryness, so D1 drought conditions might continue
during the next 7-10 days.

&&

.Aviation...(00Z TAF Issuance)
Issued at 725 PM EDT Wed Sep 27 2023

Weather across the region is relatively quiet this evening, but
impacts to flight categories are still expected for later tonight
and into the overnight. Currently have VFR flight cats at all
terminals for now, but as our next round of showers and
thunderstorms arrive, we expect to see a period of MVFR vis
restrictions. This has been highlighted in TEMPO groups for all
terminals expect HNB. Following the TSRA, should have a period of
VCSH as cigs drop to fuel alternate for some areas. However, this is
forecast to be short-lived, and all terminals should return to VFR
by the late morning or early afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...CJP
Short Term...MJ
Long Term....ALL
Aviation...CJP
Hazardous weather outlook, Sep 27, 1:23 PM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
323 PM EDT Wed Sep 27 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-281930-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
323 PM EDT Wed Sep 27 2023 /223 PM CDT Wed Sep 27 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Showers and thunderstorms are expected across the outlook area
tonight. Some storms could be strong to severe this evening with
damaging winds and hail being the primary threats. There is a small
possibility of an isolated tornado, mainly in areas west of I-65.
Heavy rainfall may develop over southern KY late tonight. Rainfall
amounts of 1-3 inches with locally higher amounts will be possible
which may result in isolated hydrologic issues in low-lying and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and a few thunderstorms will be possible again on
Thursday. Lightning will be the main weather hazard, but some of the
storms could produce small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

GENERAL STORM MOTION OF THE DAY:

Storms will move from west to east at 25 to 30 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/ALL

In the hours before

Special weather statement, Sep 27, 7:14 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
914 PM EDT Wed Sep 27 2023

INZ084-089-090-KYZ024-025-280200-
Crawford IN-Perry IN-Harrison IN-Meade KY-Breckinridge KY-
914 PM EDT Wed Sep 27 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD...EAST CENTRAL PERRY...NORTHWESTERN MEADE AND
NORTHERN BRECKINRIDGE COUNTIES THROUGH 1000 PM EDT/900 PM CDT/...

At 913 PM EDT/813 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Carefree Town, moving east at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brandenburg, Mount Pleasant, Leopold, Leavenworth, Mauckport, Alton,
New Amsterdam, Roberta, Gerald and Andyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3799 8663 3815 8661 3822 8619 3799 8618
TIME...MOT...LOC 0113Z 265DEG 24KT 3810 8651

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJS
Special weather statement, Sep 27, 7:52 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
952 PM EDT Wed Sep 27 2023

INZ090-KYZ025-280215-
Harrison IN-Meade KY-
952 PM EDT Wed Sep 27 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARRISON AND NORTH
CENTRAL MEADE COUNTIES THROUGH 1015 PM EDT...

At 952 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Brandenburg, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Corydon, Crandall, New Middletown, New Amsterdam, Battletown,
Moberly, White Cloud, Central, Titus and New Salisbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3833 8609 3825 8601 3805 8598 3805 8633
      3813 8633 3815 8632 3816 8634 3819 8634
      3818 8631 3820 8631 3820 8629 3821 8629
      3822 8630 3823 8628 3826 8627
TIME...MOT...LOC 0152Z 267DEG 24KT 3812 8626

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RJS
Special weather statement, Sep 27, 8:05 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
905 PM CDT Wed Sep 27 2023

INZ089-KYZ023-280230-
Perry IN-Hancock KY-
905 PM CDT Wed Sep 27 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PERRY AND HANCOCK
COUNTIES THROUGH 930 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandview, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tell City, Hawesville, Lewisport, Cannelton, Troy, Petri, Goering,
Adair, Lilly Dale and Fenn Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3793 8697 3794 8692 3799 8686 3800 8681
      3802 8680 3800 8677 3803 8678 3803 8677
      3804 8678 3806 8664 3777 8670 3780 8683
      3784 8685 3783 8691 3787 8691 3788 8689
      3790 8692 3791 8694 3789 8699
TIME...MOT...LOC 0204Z 280DEG 24KT 3797 8696

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJP

The radar

The Louisville radar (KLVX), 81 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
September 27, 8:56 PM CST
Where
Hancock County, Pellville
Measured
1 in hail
Reported by
Public
Coordinates
37.750, -86.820

Thunderstorm Wind, Meade

When
September 27, 10:08 PM EST
Where
Meade County, 2.14 mi NNE of Muldraugh
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.960, -85.990

A tree fell down on Highway 31 West on the in hill in Muldraugh.

Hail, Hancock

When
September 27, 10:08 PM CST
Where
Hancock County, 1.38 mi N of Roseville
Measured
1.75 in hail
Reported by
Public
Coordinates
37.740, -86.750

Golf ball size or larger hail fell in southern Hancock County.

Thunderstorm Wind, Breckinridge

When
September 27, 10:35 PM CST
Where
Breckinridge County, 2.07 mi S of Hardinsburg
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
37.750, -86.470

Thunderstorm Wind, Breckinridge

When
September 27, 10:42 PM CST
Where
Breckinridge County, 0.48 mi W of Hardinsburg Arpt
Measured
53 kt (61 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.780, -86.459

Multiple trees were down in Hardinsburg, including one on a mobile home. There were also windows broken in the area due to large hail.

Hail, Breckinridge

When
September 27, 10:44 PM CST
Where
Breckinridge County, Harned
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
37.750, -86.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133914, 1133917, 1133915, 1133919, 1133918, 1133916.